Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Some 3-manifolds and 3-orbifolds with large fundamental group


Author: Marc Lackenby
Journal: Proc. Amer. Math. Soc. 135 (2007), 3393-3402
MSC (2000): Primary 57N10, 57M25
Published electronically: June 22, 2007
MathSciNet review: 2322772
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We provide two new proofs of a theorem of Cooper, Long and Reid which asserts that, apart from an explicit finite list of exceptional manifolds, any compact orientable irreducible 3-manifold with non-empty boundary has large fundamental group. The first proof is direct and topological; the second is group-theoretic. These techniques are then applied to prove a string of results about (possibly closed) 3-orbifolds, which culminate in the following theorem. If $ K$ is a knot in a compact orientable 3-manifold $ M$ such that the complement of $ K$ admits a complete finite-volume hyperbolic structure, then the orbifold obtained by assigning a singularity of order $ n$ along $ K$ has large fundamental group for infinitely many positive integers $ n$. We also obtain information about this set of values of $ n$. When $ M$ is the 3-sphere, this has implications for the cyclic branched covers over the knot. In this case, we may also weaken the hypothesis that the complement of $ K$ is hyperbolic to the assumption that $ K$ is non-trivial.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57N10, 57M25

Retrieve articles in all journals with MSC (2000): 57N10, 57M25


Additional Information

Marc Lackenby
Affiliation: Mathematical Institute, University of Oxford, 24-29 St Giles, Oxford OX1 3LB, United Kingdom
Email: lackenby@maths.ox.ac.uk

DOI: http://dx.doi.org/10.1090/S0002-9939-07-09050-8
PII: S 0002-9939(07)09050-8
Received by editor(s): May 12, 2006
Published electronically: June 22, 2007
Additional Notes: The author was supported by the EPSRC
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.